Sudden death associated with thyroid hormone abuse

Shalender Bhasin, Warren Wallace, Jeffrey B. Lawrence, Michael Lesch*

*Corresponding author for this work

Research output: Contribution to journalArticle

49 Citations (Scopus)

Abstract

Three patients with hyperthyroidism due to deliberate intake of excessive amounts of L-thyroxine are described wherein death was "instantaneous" and presumably due to ventricular fibrillation. Hyperthyroidism was not recognized on admission in two of these patients because of atypical presentations. Autopsy was performed in two patients. In one patient no coronary disease was present and focal myocarditis with leukocytic infiltration was noted. The second patient had an acute posterior myocardial infarction due to acute coronary thrombosis, but focal areas of leukocytic infiltration and fibrosis were also seen in the anterior wall not involved in the process of infarction. Factitious hyperthyroidism due to L-thyroxine abuse can be associated with sudden death in the absence of coronary artery disease and may be related to a drug induced myocarditis.

Original languageEnglish (US)
Pages (from-to)887-890
Number of pages4
JournalThe American Journal of Medicine
Volume71
Issue number5
DOIs
StatePublished - Jan 1 1981

Fingerprint

Sudden Death
Thyroid Hormones
Hyperthyroidism
Myocarditis
Thyroxine
Coronary Thrombosis
Ventricular Fibrillation
Infarction
Coronary Disease
Coronary Artery Disease
Autopsy
Fibrosis
Myocardial Infarction
Pharmaceutical Preparations

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Bhasin, Shalender ; Wallace, Warren ; Lawrence, Jeffrey B. ; Lesch, Michael. / Sudden death associated with thyroid hormone abuse. In: The American Journal of Medicine. 1981 ; Vol. 71, No. 5. pp. 887-890.
@article{aa6f9ad9428d4bedaf58fac2c3d9fe7e,
title = "Sudden death associated with thyroid hormone abuse",
abstract = "Three patients with hyperthyroidism due to deliberate intake of excessive amounts of L-thyroxine are described wherein death was {"}instantaneous{"} and presumably due to ventricular fibrillation. Hyperthyroidism was not recognized on admission in two of these patients because of atypical presentations. Autopsy was performed in two patients. In one patient no coronary disease was present and focal myocarditis with leukocytic infiltration was noted. The second patient had an acute posterior myocardial infarction due to acute coronary thrombosis, but focal areas of leukocytic infiltration and fibrosis were also seen in the anterior wall not involved in the process of infarction. Factitious hyperthyroidism due to L-thyroxine abuse can be associated with sudden death in the absence of coronary artery disease and may be related to a drug induced myocarditis.",
author = "Shalender Bhasin and Warren Wallace and Lawrence, {Jeffrey B.} and Michael Lesch",
year = "1981",
month = "1",
day = "1",
doi = "10.1016/0002-9343(81)90392-2",
language = "English (US)",
volume = "71",
pages = "887--890",
journal = "American Journal of Medicine",
issn = "0002-9343",
publisher = "Elsevier Inc.",
number = "5",

}

Sudden death associated with thyroid hormone abuse. / Bhasin, Shalender; Wallace, Warren; Lawrence, Jeffrey B.; Lesch, Michael.

In: The American Journal of Medicine, Vol. 71, No. 5, 01.01.1981, p. 887-890.

Research output: Contribution to journalArticle

TY - JOUR

T1 - Sudden death associated with thyroid hormone abuse

AU - Bhasin, Shalender

AU - Wallace, Warren

AU - Lawrence, Jeffrey B.

AU - Lesch, Michael

PY - 1981/1/1

Y1 - 1981/1/1

N2 - Three patients with hyperthyroidism due to deliberate intake of excessive amounts of L-thyroxine are described wherein death was "instantaneous" and presumably due to ventricular fibrillation. Hyperthyroidism was not recognized on admission in two of these patients because of atypical presentations. Autopsy was performed in two patients. In one patient no coronary disease was present and focal myocarditis with leukocytic infiltration was noted. The second patient had an acute posterior myocardial infarction due to acute coronary thrombosis, but focal areas of leukocytic infiltration and fibrosis were also seen in the anterior wall not involved in the process of infarction. Factitious hyperthyroidism due to L-thyroxine abuse can be associated with sudden death in the absence of coronary artery disease and may be related to a drug induced myocarditis.

AB - Three patients with hyperthyroidism due to deliberate intake of excessive amounts of L-thyroxine are described wherein death was "instantaneous" and presumably due to ventricular fibrillation. Hyperthyroidism was not recognized on admission in two of these patients because of atypical presentations. Autopsy was performed in two patients. In one patient no coronary disease was present and focal myocarditis with leukocytic infiltration was noted. The second patient had an acute posterior myocardial infarction due to acute coronary thrombosis, but focal areas of leukocytic infiltration and fibrosis were also seen in the anterior wall not involved in the process of infarction. Factitious hyperthyroidism due to L-thyroxine abuse can be associated with sudden death in the absence of coronary artery disease and may be related to a drug induced myocarditis.

UR - http://www.scopus.com/inward/record.url?scp=0019782813&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0019782813&partnerID=8YFLogxK

U2 - 10.1016/0002-9343(81)90392-2

DO - 10.1016/0002-9343(81)90392-2

M3 - Article

C2 - 7304660

AN - SCOPUS:0019782813

VL - 71

SP - 887

EP - 890

JO - American Journal of Medicine

JF - American Journal of Medicine

SN - 0002-9343

IS - 5

ER -